Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Columbia, SC

May 27, 2006Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2006, 3:56 PM EDT for Burke County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 3:56 PM EDT (19:56 UTC)
Expired
May 27, 2006, 4:30 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 271957
SVRCAE
GAC033-272030-
/O.NEW.KCAE.SV.W.0142.060527T1956Z-060527T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 430 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
GIRARD...MOVING SOUTHEAST AT 15 MPH.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3310 8167 3304 8174 3297 8167 3305 8156

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:11 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 2:11 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT SAT MAY 27 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
VERY LITTLE CHANGE TO ONGOING FORECAST. UPPER HEIGHTS BEGINNING TO
BUILD OVERHEAD AS UPPER TROUGH PUSHES OFFSHORE. SURFACE FRONT/TROUGH
HAS PUSHED A LITTLE FARTHER SOUTH...WITH SOME LOWER DEWPOINTS
PUSHING INTO THE NORTHERN FA. CONDITIONS ARE NOT AS UNSTABLE AS
YESTERDAY. 500 MB TEMPS ARE ABOUT 2-3C HIGHER THAN
YESTERDAY...FREEZING LEVELS ARE A LITTLE HIGHER....AND WIND FIELDS
ARE WEAKER. HOWEVER...ENOUGH MOISTURE AND INSTABILITY STILL PRESENT
TO WARRANT SOME SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM
STILL POSSIBLE.

UPPER RIDGE CONTINUES TO BUILD OVERHEAD SUNDAY. SURFACE HIGH TO
RIDGE DOWN THE EASTERN SEABOARD...BRINGING DOWN SOME DRIER
AIR....AND PUSHING THE SURFACE BOUNDARY FURTHER SOUTH. IT MAY HANG UP
NEAR THE CSRA SUNDAY PER NAM...OR PUSH A LITTLE FARTHER WEST PER
GFS. APPEARS ENOUGH MOISTURE AND INSTABILTY IN THE CSRA TO WARRANT
SLIGHT CHANCE POP SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
SURFACE BOUNDARY CONTINUES TO SHIFT SW OUT OF THE FA BY MON...WITH
RELATIVELY DRY AND STABLE AIR IN PLACE. UPPER RIDGE REMAINS
ENTRENCHED ALONG THE EAST COAST MON AND TUE...WITH CLOSED LOW
OFFSHORE. NAM BRINGS A SHORT WAVE DOWN THE EAST COAST TUESDAY...WITH
APPEARANCE OF SURFACE HIGH PRESSURE WEAKENING OR FRONT/TROUGH MOVING
INTO THE REGION. NAM PRODUCES LATE DAY CONVECTION TO OUR NW ALONG
THE MOUNTAINS. WILL LEAVE POPS OUT OF OUR FA FOR TUE DUE TO
UNCERTAINTY.  BY WED...APPEARS MOISTURE WILL BE ON THE INCREASE AS
HIGH SHIFTS OFFSHORE AND BOUNDARY APPROACHES FROM THE WEST...AND LOW
LEVEL FLOW BECOMES MORE SOUTHERLY.  UPPER RIDGE ALSO BEGINS TO
WEAKEN BY WED...AND IS REPLACED BY AN EAST COAST TROUGH BY FRI/SAT.
SO...WILL EXPECT CHANCE POPS WED THRU SAT.

&&

.AVIATION...
GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD EXCEPT AT AGS
AND DNL WHERE BRIEF THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING...EXPECT MVFR CONDITIONS BRIEFLY IN THUNDERSTORMS.
SURFACE WINDS FROM THE WEST TO NORTHWEST AROUND 10 MPH THIS
AFTERNOON WILL BECOME LIGHT TONIGHT AND EASTERLY AROUND 10 MPH ON
SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 5:27 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT SAT MAY 27 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280927-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
527 AM EDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 27, 2:17 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAY 27 2006

GAZ040-063>065-077-SCZ018-025-030-035-036-041-272030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-ORANGEBURG-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...MCCORMICK...
EDGEFIELD...JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BAMBERG...DENMARK
217 PM EDT SAT MAY 27 2006

...SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE CSRA...

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL SAVANNAH
RIVER AREA OF GEORGIA AND SOUTH CAROLINA. SCATTERED STORMS WILL
CONTINUE THROUGH THE AFTERNOON HOURS. THESE STORMS WILL PRODUCE
BRIEF HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS
TO 40 MPH. RAINFALL AMOUNTS IN AREAS AFFECTED BY THE STORMS WILL
BE IN THE .25 TO .50 INCH RANGE.
Special weather statement, May 27, 3:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT SAT MAY 27 2006

GAZ040-063>065-077-SCZ018-025-030-035-036-041-272200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-ORANGEBURG-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...MCCORMICK...
EDGEFIELD...JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BAMBERG...DENMARK
348 PM EDT SAT MAY 27 2006

...SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE CSRA...

SCATTERED STORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS INTO
THE EARLY EVENING. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN
...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH.
RAINFALL AMOUNTS IN AREAS AFFECTED BY THE STORMS WILL BE IN THE
.25 TO .50 INCH RANGE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:08 PM EDTSevere Thunderstorm WarningCAEBurke37 min
May 27, 5:51 PM EDTSevere Thunderstorm WarningCAEBurke24 min
May 27, 7:04 PM EDTSevere Thunderstorm WarningCAEBurke41 min
May 27, 7:59 PM EDTSevere Thunderstorm WarningCAEBurke46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.